Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Was on statin changed to lipitor for cholesterol. Never had a heart attack or stroke. Very ill and weak.

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
I recently stopped taking my statin medication due to side effects. I was on pravastatin for 2.5 years and was switched to lipitor 6 weeks ago for high cholesterol only. I have never had a heart attack or stroke. The meds were given in a way to get my cholesterol numbers where they should be. Since then I have been feeling ill and very weak. I switched my primary doctor due to the differences we experienced regarding my cholesterol and statins. I have read that stopping statins could increase my chance of a stroke or even heart attack. My question is this: Is the increase in risk based off my previous high cholesterol and the likelihood of it returning to an elevated state without the statins OR do statins change how my body digests cholesterol. More specifically, since I am no longer on statins for approx 6 days, will my blood have too much cholesterol in it thus increasing the chance for stroke or heart attack? I stopped statins cold XXXXXXX because of the side effects I was feeling. I was informed that weaning shouldn't be necessary. Sorry for the lengthy comment. I just have not been able to locate anything related to my specific question.
Posted Fri, 24 May 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 3 hours later
Hi friend,
Welcome to Health Care Magic

Relax / no need to panic or get upset – there is a concern, but not an emergency...
     The risk is based on cholesterol levels, prevailing over a period of is not immediate / it gets deposited in the arteries and narrows the lumen...
     Statins interfere with the production of cholesterol / they do not change how the ‘body digests cholesterol’
     Statins have action ‘beyond cholesterol’ – they have anti-oxidant properties too...
     The drug can be stopped suddenly, especially if there is no Coronary Artery Disease ...there is no compulsion in tapering over time...

It is an important risk factor, that is treatable..
Life style modifications are a must and are the bottom line -
     Keep your weight to normal / even a little less
     Quit smoking, if you are a smoker
     Do regular EXERCISE – say walking or jogging - 30 minutes a day / at least 5 days in a week. Isometric exercise (like bull worker) is bad.
     Healthy FOOD is a must. Avoid saturated fats – coconut oil, palm oil, butter, full cream milk.../ Avoid junk foods in particular – French fries have palm oil; Pizza has cheese / Change to Poly-un-saturated oil – like sun flower oil. / Include Mono-un-saturated oil – Olive oil.
Repeat the test in 6 weeks.
     Cholesterol can still be high, in spite of diet and exercise – you need drugs; Because it is also manufactured in the liver – and that is determined by heredity. Statin is the first choice. If you can not tolerate statin, there are alternatives – Fibrates / Bile acid sequestrant / Ezetimibe - Discuss with your doctor...
Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Was on statin changed to lipitor for cholesterol. Never had a heart attack or stroke. Very ill and weak. 6 hours later
Why are isometric exercises bad? I try to do cardio exercise like jogging along with lifting weights.
Answered by Dr. Anantharamakrishnan 5 hours later
Because it puts strain on the heart...The muscle is not shortened but is tensed - it increases the pressure inside the thorax (around 40 mm Hg) and heart has to pump against this resistance (situation like increased blood pressure)...
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor